Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Morristown, TN

August 4, 2003Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 4, 2003, 6:10 PM EDT for Cocke County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:10 PM EDT (22:10 UTC)
Expired
Aug 4, 2003, 7:00 PM EDT
In force
50 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS54 KMRX 042210
SVRMRX
TNC029-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EAST TENNESSEE

* UNTIL 700 PM EDT

* AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DEL RIO...OR 8 MILES SOUTHEAST OF
  NEWPORT...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN COCKE COUNTY AT 620 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3591 8322 3578 8306 3589 8287 3604 8305

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:30 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 4, 3:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT MON AUG 04 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
330 PM EDT MON AUG 04 2003

TONIGHT AND TUESDAY...CHALLENGING FORECAST EVEN WITH RECENT PATTERNS
OF HEAVY RAIN AND CONVECTION. DRY SLOT IN WATER VAPOR APPROACHING
AREA FROM WEST, BUT ITS A REAL NARROW DRY SLOT. ALL IT REALLY DOES
IS MAKE ONE THINK THAT DRYING ALOFT WILL ADD TO OUR ALREADY UNSTABLE
CONDITIONS AND CREATE THE CHANCE FOR BORDERLINE SEVERE THUNDERSTORMS
ON TOP OF HEAVY RAIN SHOWERS. AMPLE SUNSHINE IN VALLEY IS PRODUCING
CLOUDS AND THIS PROCESS WILL CONTINUE. EXPECT SCATTERED
THUNDERSTORMS ACROSS MOST OF AREA TONIGHT AS PIECES OF MID TO UPPER
VORTS SKIP ACROSS REGION. LOWER LAYERS ARE ALREADY FILLED WITH SFC
OUTFLOW BOUNDARIES AND HIGH DEWPOINT AIR. THUS WE HAVE MOISTURE,
INSTABILITY, AND NOW WE NEED A TRIGGER, WHICH LOOKS LIKE LITTLE
VORTS OVER MIDDLE TN. THE VORTS DO LOOK LITTLE THEREFORE EXPECT MORE
HEAVY RAIN PRODUCERS THAN DAMAGING WINDS OR LARGE HAIL. KEEPING LOWS
INTACT WITH PREVIOUS PACKAGE EXCEPT IN NE PART OF FORECAST AREA,
WHERE I INCREASED THEM A DEGREE OR TWO. AVN MORE WET THAN MESO ETA
TOMORROW, AND WILL GO WITH A COMP ON POPS LEANING MORE TOWARD AVN.
LOOKS LIKE WEAK SFC TROF FROM OH VALLEY LOW DRAGS ACROSS AREA
BETWEEN ABOUT 06Z AND 18Z WHICH KEEPS A CHANCE TSTMS IN FOR TUESDAY.
SEE NO REASON TO CHANGE HIGHS FOR TUESDAY.

IN THE EXTENDED...UPPER LOW CONTINUES TO BRING CHANCE POPS WEDNESDAY
AND THURSDAY.  A LITTLE DRIER RH INDICATED...WILL ONLY KEEP CHANCE
POPS FOR THE MOUNTAINS ON FRI-SUN AND 20 POPS ELSEWHERE.  ALSO THINK
BEST CHANCES WILL BE DIURNAL.  WILL ADD SLIGHT CHANCE POPS FOR
MONDAY...BUT MOISTURE LIMITED.

CHA   69  87  69  87 /  50  50  50  50
TYS   67  86  67  85 /  50  40  50  40
TRI   64  83  63  83 /  50  40  40  30
OQT   66  85  67  85 /  50  40  50  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

BB/GH

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
945 AM EDT MON AUG 4 2003

NO UPDATE FOR FOLLOWING REASONS: VERY RECENT SPATE OF CONVECTION HAS
LEFT NUMEROUS INTERSECTING OUTFLOW BOUNDARIES ON GROUND. SEEMINGLY
BENIGN SKY CONDITIONS BETWEEN CLOUDY AREAS IS ALLOWING JUST TONS OF
INSOLATION IN WHICH WILL RAISE TEMPS TO CONVECTIVE LEVELS THIS
AFTERNOON. MESO ETA SOUNDINGS INDICATE FORECAST CAPES FROM AROUND
1500 IN NORTHEAST PARTS TO AROUND 3000 ALONG GA LINE. COMBINED WITH
TOPOGRAPHICALLY INDUCED CONVECTIVE INITIATION, BELIEVE THAT CURRENT
PACKAGE WITH HIGH CHANCE TO LIKELY POPS WILL OUT. PLACES WITH HIGH
CHANCE (50%) SEEM A LITTLE UNDERDONE WITH FLOOD WATCH IN PLACE,
BUT...AS THE LATEST FLOOD STATEMENT (MEMFLSMRX) SAYS, IT MAY NOT
RAIN IN EVERY SPOT, BUT WHERE IT DOES RAIN, IT WILL RAIN HARD.
KEEPING FLOOD WATCH IN EFFECT BECAUSE OF NUMEROUS REPORTS OF
STANDING WATER, BANKFULL CREEKS, AND FILLED SINKHOLES. ANY
ADDITIONAL RAIN WILL CAUSE IMMEDIATE FLOODING IN THOSE PLACES.
KEEPING ANY EYE OUT FOR BORDERLINE SEVERE TSTMS THIS AFTERNOON, TOO.

BB

*********************************************************************
EVENING FORECAST DISCUSSION UPDATE
911 PM EDT SUN AUG 03 2003

SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS OVER UNION...EXTREME
SOUTHERN CLAIBORNE...GRAINGER...AND HAMBLEN COUNTIES THIS EVENING.
STILL ANTICIPATE ADDITIONAL STORMS WILL MOVE INTO THE AREA FROM THE
WEST...ESPECIALLY AFTER MIDNIGHT...SO WILL NOT REDUCE POPS AT THIS
TIME.  TEMPERATURES ON TRACK FOR OVERNIGHT LOWS.  WILL LEAVE
FORECAST AS IT IS.  FLOOD WATCH CONTINUES THROUGH MONDAY...WITH THE
MAIN EMPHASIS BEING LATE TONIGHT AND AGAIN MONDAY AFTERNOON.

SP
Hazardous weather outlook, Aug 4, 4:50 AM EDT, 13 hours 20 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-042200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE AIRMASS ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
WILL REMAIN MOIST AND UNSTABLE.  DAYTIME HEATING WILL COMBINE WITH
OCCASIONAL UPPER LEVEL DISTURBANCES TO CAUSE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AT TIMES.

HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME...AS A FEW STORMS MAY
REACH STRONG TO SEVERE LEVELS.  THE MAIN THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS UP TO 50 MPH...AND POSSIBLY HAIL OF DIME SIZE OR
SLIGHTLY LARGER.  HOWEVER...THE GREATEST HAZARD WILL BE LOCALLY
HEAVY RAINS OF 2 TO 3 INCHES WHICH MAY CAUSE FLASH FLOODING.

FOR ADDITIONAL DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH
STATEMENT ISSUED EARLIER TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE LOW PRESSURE SYSTEM TO OUR NORTH OVER THE GREAT LAKES REGION WILL
KEEP THE CHANCES OF SHOWERS AND THUNDERSTORMS HIGH INTO TUESDAY.
THIS AREA OF LOW PRESSURE WILL MOVE EAST OF THE REGION BY TUESDAY
NIGHT...AND ALLOW RAIN CHANCES TO DECREASE TO MORE TYPICAL SUMMER
VALUES FOR MID WEEK.

HAZARDOUS WEATHER WILL BE POSSIBLE AGAIN ON TUESDAY...WITH THE MAIN
THREATS BEING LOCALIZED FLOODING...DAMAGING WINDS AND POSSIBLY LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN A FEW AREAS TODAY THROUGH
TUESDAY...AND PERSONS LIVING IN FLOOD PRONE AREAS SHOULD REMAIN
ALERT FOR POSSIBLE FLOOD OR FLASH FLOOD WARNINGS.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Aug 4, 6:09 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM                              TN   WIND DAMAGE
08/04/03   HAMILTON                       A FEW TREES DOWN OFF
                                          COOLEY ROAD.  REPORTED BY
                                          HAMILTON COUNTY 911.

0600 PM                              TN   0.75 IN HAIL
08/04/03   CAMPBELL                       DIME SIZE HAIL ON I-75.
                                          REPORTED BY THP.

0545 PM    COSBY                     TN   1.00 IN HAIL
08/04/03   COCKE                          QUARTER SIZE HAIL IN
                                          COSBY.  1.10 INCHES OF
                                          RAIN IN LESS THAN 1 HOUR.
                                          REPORTED BY LOCAL
                                          SPOTTER.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:27 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier48 min
Aug 4, 5:35 PM EDTSevere Thunderstorm WarningMRXScott55 min
Aug 4, 5:38 PM EDTSevere Thunderstorm WarningMRXHamilton37 min
Aug 4, 5:49 PM EDTSevere Thunderstorm WarningMRXCampbell41 min
Aug 4, 6:14 PM EDTSevere Thunderstorm WarningMRXRoane46 min
Aug 4, 6:27 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea63 min
Aug 4, 6:31 PM EDTSevere Thunderstorm WarningMRXGreene44 min
Aug 4, 6:33 PM EDTSevere Thunderstorm WarningMRXAnderson42 min
Aug 4, 6:39 PM EDTSevere Thunderstorm WarningMRXKnox, Loudon66 min
Aug 4, 7:11 PM EDTSevere Thunderstorm WarningMRXAnderson49 min
Aug 4, 7:13 PM EDTSevere Thunderstorm WarningMRXGreene47 min
Aug 4, 7:47 PM EDTSevere Thunderstorm WarningMRXKnox28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.